Alert archive / Kansas / River Flood Warnings in 2014
River Flood Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Jun 10, 2014, 2:38 AM CDT for Shawnee County, Kansas. It was in force for 6 days.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2014, 2:38 AM CDT (07:38 UTC)
- Expired
- Jun 16, 2014, 2:38 AM CDT
- In force
- 6 days
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wakarusa River at Wakarusa (WRWK1). The gauge peaked at 16.65 ft at Jun 10, 2014, 8:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 15 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06891200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
425 WGUS43 KTOP 100738 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 238 AM CDT TUE JUN 10 2014 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Wakarusa River at Wakarusa affecting Shawnee County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC177-101538- /O.NEW.KTOP.FL.W.0005.140610T0738Z-000000T0000Z/ /WRWK1.1.ER.140610T0728Z.140610T0731Z.000000T0000Z.UU/ 238 AM CDT TUE JUN 10 2014 The National Weather Service in Topeka, KS has issued a * Flood warning for The Wakarusa River at Wakarusa. * until further notice. * At 2:31 AM Tuesday the stage was 15.0 feet. * Flood stage is 15.0 feet. * Forecast...The river will continue rising to near 16.5 feet by early this morning then fall below flood stage by late morning. * Impact...At 15.0 feet...Minor flooding occurs along the Wakarusa River. && LAT...LON 3890 9573 3890 9563 3887 9563 3887 9573 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jun 10, 12:30 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 10, 12:30 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1230 AM CDT Tue Jun 10 2014 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 342 PM CDT MON JUN 9 2014 Strong upper low and associated surface low pressure will move eastward across southern Kansas through this evening and into Missouri on Tuesday. As it does...deformation band across the southern 2/3 of the cwa at 3 pm will lift slowly north and become nearly stationary along the I 70 corridor through the remainder of the afternoon and early evening before diminishing through midnight as the main mid level lift decreases. As this occurs...additional locally heavy rainfall amounts of three quarters to one inch should occur along the I 70 corridor thru mid evening. Flood indices remain high across most of this area...so did not see the need for any flood watches...although cannot totally rule out some isolated minor flooding of low lying areas. Upper low will move off to the east with decreasing chances for showers and possibly a brief thunderstorm in the morning with steeper lapse rates before drying out by late afternoon. Following lows in the lower 60s...should rebound back into the lower 70s far east central with more clouds to more sunshine in the north central and highs in the upper 70s. .LONG TERM...(Tuesday Night through Monday) Issued at 342 PM CDT MON JUN 9 2014 Tuesday night the upper system will continue to pull of to the east into the Ohio Valley. Winds come back around to the south as low pressure develops in the Western High Plains by Wednesday morning. Wednesday shaping up to be a fairly nice day weather wise as warm advection will send temps back into the 80s. The next chance of precipitation arrives Wednesday night and Thursday as a shortwave trough moves across the Northern Plains with a shortwave moving out of the Rockies and into western Kansas Wednesday night and then across eastern Kansas on Thursday. A cold front will move through central and eastern Kansas Thursday along with the shortwave trough. The models are consistent with the timing of the wave moving through Kansas with the trough axis along the Missouri border by late afternoon. Beyond Thursday the next chance of convection looks to occur Saturday night and into Monday as another cold front moves into central and eastern Kansas Saturday night and then slows and becomes nearly stationary across the southern CWA and nearly parallel to the southwest upper flow. Decent moisture return and steep mid level lapse rates will contribute to an unstable environment. In addition, deep layer shear will increase as the westerlies move southward over the Central Plains. There could be a few rounds of severe weather Saturday night through Monday given the above parameters. Temperatures from Friday through Monday will be in the 80s for highs and in the 60s for overnight lows. Will also need to keep a watch out for locally heavy rainfall along the slow moving cold front as well Sunday and Monday. && .AVIATION...(For the 06Z TAFs through 06Z Tuesday Night) Issued at 1214 AM CDT TUE JUN 10 2014 Band of MVFR to IFR showers is slowly beginning to dissipate across northern KS as the bands continue to wrap westward around the surface low. Sounding profiles signals IFR expected aft 09Z as low level moisture increases in the wake of the rain showers. Latest guidance improves sites to VFR by 15Z at KMHK and 16Z at KTOP/KFOE with northeast winds backing to the north and becoming gusty during the afternoon hours. Did not mention for this issuance but there is potential for fog late Tuesday evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...63 LONG TERM...53 AVIATION...Bowen
Hazardous weather outlook, Jun 9, 1:13 PM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 113 PM CDT MON JUN 9 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-101815- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 113 PM CDT MON JUN 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. RAIN AND A FEW ISOLATED THUNDERSTORMS SOUTH OF I 70 WILL OVERSPREAD MOST OF THE REMAINDER OF THE OUTLOOK AREA THROUGH THE AFTERNOON. ALTHOUGH NO SEVERE WEATHER IS EXPECTED WITH ANY THUNDERSTORMS... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...MAINLY ALONG AND SOUTH OF I 70 THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES CONTINUE THROUGH EARLY TUESDAY. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY NIGHT AND THURSDAY. LOCALLY HEAVY RAINFALL REMAINS THE PRIMARY CONCERN WITH THESE STORMS. ANOTHER SYSTEM MOVES INTO THE STATE OVER THE WEEKEND AND BRINGS A CHANCE FOR THUNDERSTORMS. THESE STORMS MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Jun 9, 10:35 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM FLASH FLOOD 10 W TOPEKA 39.05N 95.86W
06/09/2014 SHAWNEE KS TRAINED SPOTTER
ON CARLSON ROAD TRAVELING NORTH TOWARDS INTERSTATE 70 6
TO 8 INCHES OF WATER IS RUNNING OVER CARLSON ROAD.
&&
JBLocal storm report, Jun 9, 10:38 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1038 PM CDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM HEAVY RAIN 3 W VOLLAND 38.94N 96.45W
06/09/2014 E3.50 INCH WABAUNSEE KS TRAINED SPOTTER
TOTAL AS OF 10 PM CDT.
&&
JBLocal storm report, Jun 9, 10:50 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM FLASH FLOOD SCRANTON 38.78N 95.74W
06/09/2014 OSAGE KS LAW ENFORCEMENT
SOME STREETS BARICADED DUE TO RUNNING WATER.
&&
BARJENBRUCHLocal storm report, Jun 9, 11:20 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1120 PM CDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HEAVY RAIN 2 ESE ALTA VISTA 38.85N 96.46W
06/09/2014 M3.80 INCH WABAUNSEE KS TRAINED SPOTTER
AS OF 1115 PM CDT.
&&
JBLocal storm report, Jun 9, 11:28 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1128 PM CDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 9 NW MANHATTAN 39.28N 96.69W
06/09/2014 RILEY KS BROADCAST MEDIA
IMAGE SHOWED RUSHING DEEP WATER 100 YARDS IN DEPTH AND UP
TO 2 FEET DEEP CROSSING THE ROAD NEAR STOCKDALE CREEK.
WATER WAS CONTINUING TO RISE AT THE REPORTED TIME.
&&
JBLocal storm report, Jun 9, 11:37 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1137 PM CDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 9 NW MANHATTAN 39.28N 96.69W
06/09/2014 RILEY KS BROADCAST MEDIA
IMAGE SHOWED RUSHING DEEP WATER 100 YARDS WIDE AND UP TO
2 FEET IN DEPTH CROSSING THE ROAD NEAR STOCKDALE CREEK.
WATER WAS CONTINUING TO RISE AT THE REPORTED TIME.
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:44 PM CDT | Areal Flood Advisory | TOP | Geary, Morris, Wabaunsee | 3 hr |
| Jun 9, 9:09 PM CDT | Flash Flood Warning | TOP | Geary, Morris, Wabaunsee | 6 hr |
| Jun 9, 9:18 PM CDT | Areal Flood Advisory | TOP | Douglas, Franklin, Jefferson, Osage, Shawnee | 3 hr |
| Jun 9, 10:05 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Jun 9, 10:19 PM CDT | River Flood Warning | TOP | Geary | 15 hr |
| Jun 9, 10:19 PM CDT | River Flood Warning | TOP | Wabaunsee | 15 hr |
| Jun 9, 10:22 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Jefferson, Osage, Shawnee | 6 hr |
| Jun 9, 10:31 PM CDT | River Flood Warning | TOP | Riley | 6 days |
| Jun 9, 10:59 PM CDT | Areal Flood Advisory | TOP | Lyon, Morris | 3 hr |
| Jun 10, 5:29 AM CDT | River Flood Warning | TOP | Lyon, Osage | 15 hr |
| Jun 10, 5:53 AM CDT | River Flood Warning | TOP | Dickinson | 30 hr |
Nearby
River Flood Warnings in Kansas, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.